Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 19, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 6, 2023, 2:23 PM CST for 16 counties in Kansas. It took effect at Dec 7, 2023, 10:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2023, 2:23 PM CST (20:23 UTC)
- In effect from
- Dec 7, 2023, 10:00 AM CST
- Expired
- Dec 7, 2023, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WWUS73 KICT 062023 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 223 PM CST Wed Dec 6 2023 KSZ070>072-094>096-098>100-071200- /O.NEW.KICT.WI.Y.0019.231207T1600Z-231208T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 223 PM CST Wed Dec 6 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 10 AM to 6 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects, like trash bins and lawn furniture. Small tree limbs could be blown down, and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
577 WWUS73 KICT 070839 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 239 AM CST Thu Dec 7 2023 KSZ052-053-068-069-083-092-093-072245- /O.EXA.KICT.WI.Y.0019.231207T1600Z-231208T0000Z/ Marion-Chase-Harvey-Butler-Sedgwick-Sumner-Cowley- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, and Arkansas City 239 AM CST Thu Dec 7 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Marion, Chase, Harvey, Butler, Sedgwick, Sumner and Cowley Counties. * WHEN...From 10 AM to 6 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects, like trash bins and lawn furniture. Small tree limbs could be blown down, and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ070>072-094>096-098>100-072245- /O.CON.KICT.WI.Y.0019.231207T1600Z-231208T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 239 AM CST Thu Dec 7 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 10 AM to 6 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects, like trash bins and lawn furniture. Small tree limbs could be blown down, and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 6, 11:51 AM CST, 2 hours 32 minutes earlier. Its key messages:
- * Warmer than normal daytime highs for today and Thursday with values approaching possible record highs across central Kansas on Thursday * A upper level wave looks to bring chances of drizzle and rain showers/storms to eastern Kansas Friday-Saturday morning, with a rain/snow mix possible over Central Kansas on Friday night- Saturday morning
Area forecast discussion, Dec 6, 11:51 AM CST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1151 AM CST Wed Dec 6 2023 ...Updated Aviation Discussion... .KEY MESSAGES... * Warmer than normal daytime highs for today and Thursday with values approaching possible record highs across central Kansas on Thursday * A upper level wave looks to bring chances of drizzle and rain showers/storms to eastern Kansas Friday-Saturday morning, with a rain/snow mix possible over Central Kansas on Friday night- Saturday morning && .DISCUSSION... Issued at 221 AM CST Wed Dec 6 2023 Today-Fri Surface low pressure will deepen in eastern Colorado for today into Thursday with a tightening surface pressure gradient over central and eastern Kansas. This is in response to a upper level wave currently approaching northwestern states today, then migrating east across the Rockies and deepening the upper trough axis over the central plains come Friday. This will cause south/southwest winds to increase for today and especially on Thursday along with warmer than normal temperatures. Thursday daytime highs will be the warmest of the week and with ECMWF EFI index TMax values running at (0.6- 0.7),thus favoring possible daytime record highs in central Kansas(see Climate section below). The upper trough will then continue to deepen as it approaches the central plains for Friday. Model signals show strong low level isentropic lift of increasing moisture which could generate drizzle over eastern Kansas on Friday morning/afternoon. The isentropic lift/moisture advection will deepen for late Friday afternoon/night ahead of the upper trough over eastern Kansas which could spark off scattered rain showers/thunderstorms. Meanwhile a strong cold front will surge southward for Friday night and the colder air could cause a rain to snow transition over central Kansas. The fleet-footed speed of the upper trough by the models would favor lower probabilities of snow accumulation. Sat-Tue Lingering rain/snow is possible Saturday morning followed by dry weather conditions for Saturday afternoon-Monday as upper level northwest flow regime sets up across the central plains in the wake of Saturday morning system. A cold and windy day will be in store for Kansas on Saturday with any precipitation quickly shifting east. Temperatures will moderate for Sunday and Monday with daytime highs closer to normal expected. Heading into Tuesday Models differ on the evolution/location of the next weather system for this period, therefore confidence is low at this time. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1150 AM CST Wed Dec 6 2023 VFR conditions are expected the next 24 hours at all central, south-central, and southeast Kansas airfields. Stout/gusty south winds will diminish some by evening and persist overnight, although will increase once again by mid-late morning Thursday, as low pressure strengthens over the Northern Plains. A stout low-level jet around 50-55 kts may support some low-level wind shear within 1500 ft AGL across eastern Kansas overnight into early Thursday. After looking at things a bit closer, we may amend the 18z TAFs to include this low-level wind shear. && .FIRE WEATHER... Issued at 221 AM CST Wed Dec 6 2023 The combination of warm temperatures, dry air, and strong southwest winds will give way to very high grassland fire danger for much of the area Thursday afternoon. && .CLIMATE... Issued at 221 AM CST Wed Dec 6 2023 Here are the record highs that may be in jeopardy on Thursday December 7th: Location Record High Forecast High Russell 65 in 1959 66 Salina 68 in 1933 67 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...CDJ AVIATION...ADK FIRE WEATHER...CDJ CLIMATE...CDJ
Hazardous weather outlook, Dec 6, 3:10 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 310 AM CST Wed Dec 6 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 310 AM CST Wed Dec 6 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high grassland fire danger will be in place Thursday afternoon for most locations. Outdoor burning is not recommended. A few thunderstorms could affect affect southeast Kansas Friday night. Strong or severe storms are not expected. Meanwhile, a rain snow mix is possible late Friday night into Saturday morning across mainly central Kansas. Little to no snow accumulation expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.